Abscess in penis after a decade of steroids use
The list of potential and rare side effects of long-term steroids use has become a little longer. The most recent contribution comes from Turkey where urologists at Baskent University discovered a large abscess in the penis of a bodybuilder. The thing contained 10 ml pus.
When it comes to steroids and abscesses, the well-informed reader automatically thinks of complications arising from injections. But that was definitely not the case in this study. Doctors regularly report the presence of abscesses in penis of men who have not been injecting. The men involved are often not a picture of health: alcoholics for example. [Scand J Urol. 2013 Dec;47(6):534-6.]
The 38-year-old bodybuilder had been taking courses of classic steroids such as nandrolone and stanozolol for ten years. A week before he went to a doctor he discovered a growth on the left side of his penis [see arrow in photo below], which had started to grow larger and more painful. By the time he got to the doctor the latter observed that the abscess was located in the corpus cavernosum.
The doctors decided to lance the abscess and managed to remove 10 ml pus. Examination in the lab revealed the presence of Staphylococcus epidermidis [see below]. This bacteria is normally found on the skin.
After the intervention the doctors gave the bodybuilder a broad-spectrum antibiotic. Three months later the man had made a complete recovery.
Spontaneous swelling in the corpus cavernosum are rare. Moreover, Staphylococcus epidermidis is not dangerous to healthy people. Most cases in which Staphylococcus epidermidis has caused infection are reported in people with a compromised immune system. The doctors believed that the patient's steroid use had weakened his immune system, [Mini Rev Med Chem. 2011 May;11(5):438-45.] as a result of which the bacteria gained the upper hand.
In 2014 researchers at the University of California published another unusual case study in which steroids had compromised the immune system of a bodybuilder. [Laryngoscope. 2014 Aug;124(8):1756-9.] The protagonist in this study was an 18-year-old bodybuilder who had a serious fungal infection in his nasal cavity.
World J Mens Health. 2015;33(1):36-8.
Aids bacteria Mycobacterium fortuitum causes abscess in bodybuilder 21.05.2015